Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 40, NWS Albuquerque, NM

September 26, 2004Roosevelt County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 26, 2004, 4:10 PM MDT for Roosevelt County, New Mexico. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2004, 4:10 PM MDT (22:10 UTC)
Expired
Sep 26, 2004, 6:00 PM MDT
In force
110 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Roosevelt County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 262215
FFWABQ
NMC041-270000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
410 PM MDT SUN SEP 26 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 600 PM MDT

* AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN 8 MILES NORTHWEST OF DORA EXTENDING SOUTH ALONG AND     
  EITHER SIDE OF OF HIGHWAY 206 TO PEP AND MILNESAND. OTHER HEAVY    
  RAIN IS POISED ALONG THE ROOSEVELT LEA COUNTY LINE. ALL RAIN IS   
  MOVING NORTH TO NORTHWEST AT 15 TO 20 MPH. 

* THE EXCESSIVE RAINFALL WILL SPREAD NORTH FROM MILNESAND TO NORTH   
  OF DORA NEARING ELIDA ALONG HIGHWAY 114 AND CROSSING HIGHWAY 70    
  BETWEEN ELIDA AND PORTALES THROUGH 600 PM. 

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3372 10361 3368 10316 3424 10326 3427 10384

$$
2 follow-up statements
000 
WGUS75 KABQ 262305
FFSABQ
NMC041-270000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
502 PM MDT SUN SEP 26 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL ROOSEVELT
COUNTY IN NEW MEXICO UNTIL 600 PM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL WAS 
CONTINUING OVER THE WARNED AREA. ADDITIONAL FLASH FLOODING IS 
EXPECTED. THE HEAVIEST RAIN REMAINS ALONG AND SOUTH OF HIGHWAY 114 
FROM ELIDA TO DORA TO THE TEXAS STATE LINE. THE RAIN IS TAPERING OFF 
AS IT MOVES NORTH OF HIGHWAY 114. THE TOWNS OF DORA...PEP...CAUSEY 
AND MILNESAND CAN EXPECT A FLASH FLOODING THREAT FOR THE NEXT HOUR.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
STREAMS AND ARROYOS...POOR DRAINAGE AND LOW LYING AREAS.

$$

GB
000 
WGUS75 KABQ 270007
FFSABQ
NMC041-270030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
604 PM MDT SUN SEP 26 2004

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL ROOSEVELT COUNTY
IN NEW MEXICO...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS 
TAPERING OFF ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS 
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR 
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE.

ALTHOUGH THE HEAVIEST RAIN HAS ENDED HEAVY RAIN STILL LOOMS SOUTH 
AND SOUTHEAST OF THE ROOSEVELT COUNTY. IF THIS RAIN CONTINUES TO 
HOLD TOGETHER AS IT MOVES NORTH TO NORTHWEST ANOTHER FLASH FLOOD 
WARNING MAY BE WARRANTED.

$$

GB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 3:00 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 26, 3:00 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SUN SEP 26 2004

.DISCUSSION...A FLASH FLOOD WATCH HAS BEEN POSTED FOR MUCH OF THE
EAST CENTRAL PLAINS AND CHAVES COUNTY THROUGH MIDNIGHT. IMPRESSIVE
BAROCLINIC LEAF AND ASSOCIATED RAIN SHIELD COVERS MOST OF EASTERN NEW
MEXICO THIS HOUR WITH EMBEDDED BANDS OF MDT/HVY RAIN DEVELOPING AND
LIFTING TOWARD THE NORTH-NORTHWEST ACROSS THE EC/SE PLAINS. HOURLY
RAINFALL RATES APPROACHING ONE INCH PER HOUR IN THE MOST INTENSE
DOWNPOURS. THIS RAIN IS FALLING ON AREAS THAT HAVE ALREADY RECEIVED
BETWEEN 2 AND 5 INCHES OF RAIN IN THE PAST TWO DAYS...AND IN THE CASE
OF NORTHERN CHAVES COUNTY...UP TO 8 INCHES.

THIS SIGNIFICANT RAINFALL EVENT SHOULD PEAK ACROSS EASTERN PARTS OF
THE AREA TONIGHT...BEFORE WAA WEAKENS EARLY MONDAY AS THE MAIN UPPER
LOW...NEAR EL PASO...SHIFTS FARTHER SOUTHEAST. WAA PATTERN IN THE
TUCUMCARI PROFILER ABOUT AS CLASSIC LOOKNG AS GETS AROUND HERE.
ALTHOUGH THE ENTIRE TROUGH/LOW PRESSURE SYSTEM WILL BE SLOW TO EXIT
THE REGION MONDAY...IT SHOULD DRIFT FAR ENOUGH TO SHIFT THE AXIS OF
HEAVIEST RAINFALL SOUTHEAST OF OUR CWA.  GIVEN A SLOWER MOVEMENT...
HAVE MASSAGED POP GRIDS TO HOLD ONTO HIGHER POPS A LITTLE LONGER
ACROSS THE SOUTHEAST THROUGH MONDAY. BY LATE MONDAY...THE ETA SHOWS
THE MAIN LOW PASSING OVER THE TX BIG BEND WHILE THE INVERTED MID-
LEVEL TROUGH AXIS LINGERS NEAR THE NM/TX BORDER. STILL EXPECT A SURGE
OF NELY WINDS TO SPREAD INTO THE NORTHEAST PLAINS MONDAY NIGHT...
WHICH WOULD GENERATE AN EAST WIND ALONG THE CENTRAL VALLEYS DURING
THAT PERIOD.

MEANWHILE...ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE WEST SHOULD MOSTLY DISSIPATE AFTER SUNSET. ETA20 KEEPS
LIGHT QPF ACROSS THE NC/NW MOUNTAIN REGION...SIMILAR TO LAST NIGHT.
SO PERHAPS A FEW SPRINKLES OR LIGHT SHOWERS LINGERING PAST MIDNIGHT
THERE.

SHORT-WAVE RIDGE BUILDS OVER THE AREA TUESDAY. BUT PLENTY OF LOW
LEVEL MOISTURE IN PLACE COMBINED WITH REASONABLY DEEP UPSLOPE FLOW
IN THE EAST ARGUES FOR AT LEAST SCATTERED COVERAGE CENTRAL MOUNTAIN
CHAIN EASTWARD.  WILL KEEP IT ISOLATED IN THE WEST.  WEDNESDAY WILL
BE TRANSITION DAY...AS NEXT UPSTREAM LOW DROPS INTO SE
CALIFORNIA/SW ARIZONA.  STRENGTHENING LEE SIDE TROUGH SHOULD PROMOTE
GOOD WARM UP IN THE EAST...WITH FOCUS FOR SHOWERS AND THUNDERSTORMS
SHIFTING ACROSS THE MOUNTAINS AND WEST.

THURSDAY AND FRIDAY LOOK UNSETTLED WITH AN INCREASING CHANCE OF
SHOWERS/TSTMS JUTS ABOUT AREAWIDE.  SOME DRIER MAY PUNCH INTO THE
SOUTHWEST BY FRIDAY. COLD FRONT THEN POISED TO AFFECT THE AREA
FRIDAY NIGHT INTO THE WEEKEND. KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 048/077 048/076 048 41000
GALLUP.................... 037/076 039/075 042 41000
GRANTS.................... 038/075 039/074 041 41111
GLENWOOD.................. 048/077 048/077 049 41210
CHAMA..................... 033/065 035/063 035 41112
LOS ALAMOS................ 041/067 042/064 040 41111
RED RIVER................. 029/058 032/056 031 41233
TAOS...................... 039/068 037/065 039 41121
SANTA FE.................. 041/068 042/065 040 41222
SANTA FE AIRPORT.......... 046/072 046/068 045 41121
ESPANOLA.................. 044/073 044/070 043 41111
ALBUQUERQUE HEIGHTS....... 053/073 053/073 053 41211
ALBUQUERQUE VALLEY........ 049/075 050/075 050 41211
ALBUQUERQUE FOOTHILLS..... 050/072 050/071 050 41211
ALBUQUERQUE WEST MESA..... 052/075 052/074 052 41211
SOCORRO................... 052/075 050/075 048 41311
SANDIA PARK/CEDAR CREST... 047/068 046/066 043 41322
MORIARTY/ESTANCIA......... 043/071 042/069 040 41323
CARRIZOZO................. 049/072 049/071 048 41522
RUIDOSO................... 049/064 049/063 045 41643
RATON..................... 044/069 043/063 040 41234
LAS VEGAS................. 044/068 043/062 042 41334
ROY....................... 046/069 047/062 044 41335
CLAYTON................... 049/070 051/060 048 41335
SANTA ROSA................ 049/073 052/064 049 41734
TUCUMCARI................. 054/074 055/066 052 41735
FORT SUMNER............... 056/072 054/067 051 41844
CLOVIS.................... 058/070 055/066 052 41964
PORTALES.................. 057/071 055/067 052 41964
ROSWELL................... 058/071 056/070 054 41963
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
NMZ018-019-020-021-026-

. &&

41
Hazardous weather outlook, Sep 26, 6:00 AM MDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN SEP 26 2004

NMZ001>021-026-271200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
556 AM MDT SUN SEP 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SHOWERS
AND THUNDERSTORMS OVER EASTERN NEW MEXICO CAN CONTAIN HEAVY RAIN
CAPABLE OF PRODUCING MINOR FLOODING ALONG SMALL STREAMS AND CREEKS
AND RAPID FLOWS IN ARROYOS...AS WELL AS RUNNING WATER THROUGH LOW
WATER CROSSINGS AND ON HIGHWAYS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CHJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 1:28 PM MDTFlash Flood WarningABQChaves107 min
Sep 26, 2:06 PM MDTFlash Flood WarningABQRoosevelt114 min

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.